Iowa, 2024

Damaging Wind in Iowa, July 3, 2024

July 3, 2024 · NWS DVN · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging winds in North English.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated severe thunderstorm produced damaging winds in North English.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 3, 2:00 AM CST, 2 hours 19 minutes earlier. Its key messages:

  • Showers and storms are possible on Independence Day as a warm front lifts north through the area followed by a cold front. There is a Marginal Risk for severe weather for the western third of the CWA.
  • Active pattern remains through the long term, with near daily chances for precipitation somewhere in our forecast area. Saturday may be the best chance at a dry day, with slight- chance PoPs daily from there.
  • Moderate to Major River Flooding continues, with further changes to river forecasts expected as we transition from predicted rainfall to observed rainfall over the next 36 hrs.
Area forecast discussion, Jul 3, 2:00 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 AM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Showers and storms are possible on Independence Day as a warm
  front lifts north through the area followed by a cold front.
  There is a Marginal Risk for severe weather for the western
  third of the CWA.

- Active pattern remains through the long term, with near daily
  chances for precipitation somewhere in our forecast area.
  Saturday may be the best chance at a dry day, with slight-
  chance PoPs daily from there.

- Moderate to Major River Flooding continues, with further
  changes to river forecasts expected as we transition from
  predicted rainfall to observed rainfall over the next 36 hrs.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 249 AM CDT Wed Jul 3 2024

As the cold front that brought the severe weather yesterday slowly
moves out, we may continue to see remnant showers and storms,
especially in our southeast this morning. Much of this activity
should be out of the area by 7am-10am.

Weak high pressure will move through the area today, which should
allow for a brief break in the weather. Much of the day should
remain dry, as dry advection works into the area behind yesterdays
system. A weak upper wave will pass through the area today, but we
are not expecting much precipitation from this, due to lacking
moisture. The best chance will be late tonight, where we introduce
slight-chance PoPs to the area, mainly focusing in the south. This
is the area in which the best forcing and moisture will be found,
but confidence remains low on overall coverage of shower activity.
Plus, much of this will be seen well after dark, so you may not even
notice it rained. Any area that receives rain tonight will be
overall low on the accumulation-side. Rather, enough to wet the
pavement for most, with maybe upwards to a quarter of an inch
for some. If we manage to get some embedded thunderstorms, we
may see some higher amounts up to a half inch. Although,
confidence in that is quite low.

Thus, enjoy this brief period of calm weather, as an active pattern
continues throughout the midwest. Temperatures today will be in the
mid-80s, thanks to some sun, cooling off into the 60s once again
tonight. There will be a nice mix of clouds/sun through the day
today, with more cloud cover moving in this evening and tonight.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 249 AM CDT Wed Jul 3 2024

July 4th...Unfortunately, it looks like we will have the potential
to see more showers and storms on Thursday, July 4th. Wave digs
south towards the area through the day, with a weak leading wave
passing through during the morning. The wave moving through that
morning is the remnant wave from the prior night, which may bring
light precipitation to the area. This will fade out through the day,
leaving the focus on the deeper wave pushing towards us. Moisture
return is relatively weak through much of the day, limiting the
coverage until later in the day, when the deeper wave brings a bit
more moisture into the area. Temperatures will be in the mid 80s
through the day, with surface dew points increasing into the mid-
upper 60s, yields upwards to 1000-2000 J/Kg CAPE. This will couple
with 40-50+ KTs of shear, resulting in the potential for some
strong to severe storms. Cold front is expected to come through
that evening, which will be the focus for the strong storms.
Thus, we should get through much of the day without much of a
severe chance. Currently, the SPC highlights our area in a
Marginal Risk (level 1/5) for severe weather. The overall
confidence in the severe threat is low, as it will be
conditional on how much instability we build through the day.
So, the more sun that we get, the more instability we can build.
Although, if we are left with clouds and showers/storms through
much of the day, that will limit destabilization, along with
the severe threat. Will watch this closely, but be prepared for
the potential of a damp cookout!

Friday...Longer range projections suggest upper low complex to
meander eastward acrs WI, with cool pool aloft effects making for
isolated to wdly sctrd instability showers possible acrs the area,
especially north of I-80. Ambient cumulus, a few showers and the
cool pool itself may keep temps in the 70s to around 80, so a below
normal day for July.

Saturday and Sunday...Medium range ensemble patterns hint at rather
broad upper troffiness establishing or more accurately getting re-
established acrs much of the upper midwest by another digging
northern stream upper wave into the upper MS RVR Valley. Hopefully
most of Saturday will be dry ahead of this incoming process with
moderating temps back into the 80s. There may be a few showers and
storms in the north Sat night, but as the upper trof axis slides
overhead, Sunday afternoon and evening may be a better chance for
isolated to sctrd showers and storms to occur. Seasonable temps in
the low to mid 80s Sunday.

Early next week...Upper jet and synoptic scale feature progs suggest
the longer wave upper trof to linger and even deepen acrs much of
the mid to upper MS RVR Valley this period. This would allow for
wdly sctrd shower and storm development in the afternoon heating
under this feature. The unorganized buoyancy pop up type precip
warrants only low CHC POPs at this juncture in time. Near seasonable
to somewhat below normal temps this period.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1150 PM CDT Tue Jul 2 2024

Area of thunderstorms in southeast IA, northeast MO, and western
IL (including KBRL/KMLI) will gradually end overnight. Local IFR
cigs/vis in fog will occur briefly in the wake of the rain
before a cold front brings VFR conds later tonight and through
Wednesday. West winds around 10 knots behind the front.

&&

.HYDROLOGY...
Issued at 455 PM CDT Tue Jul 2 2024

New Today:

Maquoketa River at Manchester is in a Warning now for Minor
flooding.

Mississippi River at Keokuk is now expected to crest in Major
Category.

Discussion...

Overall the forecasts along the MS River have been increased and
are trending to rise slightly faster than prior forecasts.
Locations from Dubuque to Keokuk are expected to crest over their
respective Major Flood Stage levels. At Gregory Landing, a crest
in the Moderate category is expected. The crest is forecast near
Dubuque and Bellevue on July 4th and 5th, with sites from
Fulton to Keokuk seeing a crest between July 6th and 8th.

On the Maquoketa at Manchester, recent heavy rains from earlier
today and rain expected this evening is expected to push it
over flood stage late tonight and early tomorrow morning. It
should drop below flood tomorrow afternoon.

Showers and storms tonight area expected to produce torrential
downpours as we are seeing a very moisture-laden air mass moving
across the area. In addition, some areas may see repeated rounds
of heavy rain-producing storms. Rainfall totals of 1 to 3
inches are possible across much of the area tonight, with
locations south and west of a line from Cedar Rapids, to Iowa
City, to Mount Pleasant, to Memphis possibly seeing 2 to 4
inches or more! There is a Moderate Risk (level 2 of 4) for the
aforementioned area. Flash flooding will be possible. Seek
higher ground if you get a warning and never drive into flood
waters!

Observed rainfall amounts in the past 24 hours upstream of
DeWitt were not as high as forecast. The crest is still expected
to be in the Major flood category, but will be delayed and
slighly lower.

Additional rises are expected on the Iowa, Cedar, English,
Wapsipinicon and Maquoketa river basins.

Additional flood watches and warnings are possible over the
next 24 hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel/12
AVIATION...Haase
HYDROLOGY...14
Hazardous weather outlook, Jul 3, 2:26 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
326 AM CDT Wed Jul 3 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
326 AM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible on Thursday, Independence Day. There
is a marginal risk, level 1 of 5, for severe weather in eastern
Iowa. The severe weather threat is mainly in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gunkel

In the hours before

Local storm report, Jul 2, 11:58 PM CST, 4 hours 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Quad Cities IA IL
1258 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     1 W Millersburg         41.57N 92.18W
07/02/2024  E70 MPH          Iowa               IA   Trained Spotter

            estimated 70 mph gusts and getting stronger.
            relayed by emergency management. time
            estimated by radar.

0543 PM     Tstm Wnd Dmg     1 W Kalona              41.49N 91.72W
07/02/2024                   Washington         IA   Trained Spotter

            Trailer blown over on Highway 22 near
            Kalona. Time estimated by radar.

0549 PM     Tstm Wnd Gst     1 WNW Amish             41.54N 91.80W
07/02/2024  E60 MPH          Johnson            IA   Trained Spotter

0550 PM     Tstm Wnd Dmg     2 SW Williamstown       41.54N 91.75W
07/02/2024                   Johnson            IA   Trained Spotter

            Update to previous 81 mph wind gust report.
            Several large tree branches downed by the
            winds, with some trees snapped in half. One
            tree fell on their neighbors house, damaging
            the deck.

0551 PM     Tstm Wnd Gst     2 SSW Williamstown      41.54N 91.74W
07/02/2024  M81 MPH          Johnson            IA   Trained Spotter

            Measured on Davis weather station.

0600 PM     Tstm Wnd Dmg     2 WNW Keswick           41.47N 92.27W
07/02/2024                   Keokuk             IA   Trained Spotter

            Large oak tree snapped near the base, was
            about 30 inches in diameter. Time was
            estimated by radar.

0600 PM     Tornado          4 WSW Iowa City Municip 41.62N 91.62W
07/02/2024                   Johnson            IA   Law Enforcement

            Tornado on the ground at IA 1 and Phebe Ln,
            heading towards Iowa City, LE Cruiser hit
            with debris and heavy rain, lost visual
            contact.

0605 PM     Tstm Wnd Gst     Riverside               41.48N 91.57W
07/02/2024  M81 MPH          Washington         IA   Trained Spotter

            relayed by a spotter. time estimated.

0607 PM     Tornado          3 W Nichols             41.48N 91.36W
07/02/2024                   Muscatine          IA   Trained Spotter

            Tornado on the ground 2.5 W of Nichols, IA.

0610 PM     Flash Flood      2 W Thornburg           41.45N 92.37W
07/02/2024                   Keokuk             IA   Law Enforcement

            Water flowing over a gravel road between
            What Cheer and Gibson. Time estimated.

0615 PM     Tstm Wnd Gst     1 SW Washington Airport 41.28N 91.67W
07/02/2024  M58 MPH          Washington         IA   AWOS

            Measured wind gust from Washington Municipal
            Airport.

0620 PM     Flash Flood      1 N University Heights  41.67N 91.55W
07/02/2024                   Johnson            IA   Trained Spotter

            Around 8-10 inches of water completely
            covering the roadway between West Park Road
            and Rocky Shore Drive.

0625 PM     Tstm Wnd Gst     Ainsworth               41.29N 91.55W
07/02/2024  M60 MPH          Washington         IA   Amateur Radio

0700 PM     Rain             2 N Central City        42.23N 91.52W
07/02/2024  M1.86 Inch       Linn               IA   Public

            Rainfall since midnight.

0710 PM     Rain             2 N Bankston            42.54N 90.95W
07/02/2024  M1.50 Inch       Dubuque            IA   Trained Spotter

            so far.

0710 PM     Hail             Charlotte               41.96N 90.47W
07/02/2024  M0.50 Inch       Clinton            IA   Public

            Report from mPING: Half-inch (0.50 in.).

0749 PM     Rain             Belle Plaine            41.90N 92.28W
07/02/2024  M1.50 Inch       Benton             IA   Trained Spotter

            so far the total for the day.

0751 PM     Hail             1 NNW Prophetstown      41.68N 89.94W
07/02/2024  E0.25 Inch       Whiteside          IL   Trained Spotter

            pea hail. gusts to 40 to 50 mph. heavy rain.

0817 PM     Rain             3 W Mount Sterling      40.62N 92.00W
07/02/2024  M1.00 Inch       Van Buren          IA   Trained Spotter

            Current rainfall total, but is still
            raining.

0820 PM     Rain             3 NNE Cedar Rapids      42.01N 91.66W
07/02/2024  M1.11 Inch       Linn               IA   Trained Spotter

0929 PM     Rain             2 SE Iowa City          41.64N 91.51W
07/02/2024  M1.00 Inch       Johnson            IA   Trained Spotter

            Rainfall total through the whole event.

0945 PM     Rain             2 W Genoa Bluff         41.72N 92.20W
07/02/2024  M1.44 Inch       Iowa               IA   Trained Spotter

1008 PM     Rain             Lowden                  41.86N 90.92W
07/02/2024  M1.54 Inch       Cedar              IA   CO-OP Observer

            24 Hour rainfall, with 1.49 since 7 AM.

1023 PM     Rain             1 WNW Sigourney         41.34N 92.22W
07/02/2024  M2.56 Inch       Keokuk             IA   Trained Spotter

&&
Local storm report, Jul 3, 1:00 AM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
200 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     Moline Quad-City Airpor 41.45N 90.50W
07/02/2024  M53 MPH          Rock Island        IL   ASOS

&&

ARG
Local storm report, Jul 3, 3:43 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
443 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     Rain             3 NNE Cedar Rapids      42.01N 91.66W
07/03/2024  M1.14 Inch       Linn               IA   Trained Spotter

            storm total.

&&

ARG

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
July 3, 4:19 AM CST
Where
Iowa County, 0.69 mi S of North English
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.510, -92.080

A public report of several smaller tree limbs down in North English.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201282.